Narrative review highlights drug-induced liver injury in HIV/AIDS, emphasizing diagnosis and risk factors.
This narrative review explores antiretroviral therapy (ART) -associated drug-induced liver injury (DILI), a significant clinical concern in managing patients with HIV/AIDS. As ART improves life expectancy for people living with HIV, the risk of drug-related hepatotoxicity has become more prominent, often complicating therapeutic strategies. The review examines the prevalence, risk factors, and underlying mechanisms of ART-DILI, providing a comprehensive analysis of clinical manifestations and laboratory indicators that aid in diagnosis and differentiation from other liver pathologies. Current diagnostic tools, including liver function tests, imaging, and, where applicable, liver biopsies, are discussed alongside the application of causality assessment tools like the Roussel Uclaf Causality Assessment Method (RUCAM). Additionally, we highlight genetic and immunological markers that may predispose patients to hepatotoxicity, addressing the importance of HLA-B*5701 testing for abacavir hypersensitivity as a case example. The review also explores the role of ART regimen modification and pharmacovigilance in managing and mitigating DILI risk, emphasizing the need for regular monitoring and individualized therapy. By providing a broad overview of ART-DILI and identifying knowledge gaps, this review underscores the need for further research to optimize ART management and improve liver safety outcomes in people living with HIV.
No takes yet. Share an insight, caveat, or question.
Itodo et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: